Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 71, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2005, 3:59 PM PDT for Imperial County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2005, 3:59 PM PDT (22:59 UTC)
- Expired
- Aug 2, 2005, 5:00 PM PDT
- In force
- 61 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Imperial County, CA
The radar
The Yuma radar (KYUX), 91 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 022301 SVRPSR CAC025-030000- /O.NEW.KPSR.SV.W.0071.050802T2259Z-050803T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 359 PM MST TUE AUG 2 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...CALEXICO...IMPERIAL...EL CENTRO... AND BRAWLEY... * UNTIL 500 PM MST * AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF CALEXICO MOVING NORTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE IMPERIAL VALLEY. EXTREMELY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF YOU. LAT...LON 3260 11580 3265 11512 3304 11521 3296 11591 $$ HV
1 follow-up statement
000 WWUS55 KPSR 022354 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 451 PM MST TUE AUG 2 2005 CAC025-030000- /O.CON.KPSR.SV.W.0071.000000T0000Z-050803T0000Z/ IMPERIAL CA- 451 PM MST TUE AUG 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MST FOR THE IMPERIAL VALLEY NEAR CALEXICO...EL CENTRO AND VICINITY TIL 5 PM... AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS OVER CALEXICO...MOVING NORTH AT 10 MPH. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...EXTREMELY HEAVY RAIN...AND HAIL. LISTEN TO THE LATEST FORECASTS IN THE EVENT ADDITIONAL WEATHER WARNINGS...WATCHES...OR ADVISORIES ARE NEEDED WITH THESE STORMS. LAT...LON 3260 11580 3265 11512 3304 11521 3296 11591 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM PDT, 59 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM PDT, 59 minutes before
AZZ020>028-CAZ030>033-030600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 300 PM MST TUE AUG 2 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... MONSOON CONDITIONS OVER THE SOUTHWEST WILL CONTINUE FOR THE NEXT SEVEN DAYS. THIS MEANS THERE WILL BE A THREAT OF SHOWERS AND THUNDERSTORMS AT MOST PLACES EACH DAY...WITH THE GREATEST CHANCES BEING DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...STORM CHANCES WILL DECREASE OVER SOUTHEAST CALIFORNIA AND FAR WESTERN ARIZONA COMPARED TO RECENT DAYS...WHILE SOUTH-CENTRAL ARIZONA HAS AN IMPROVED CHANCE...MOST NOTABLY TONIGHT. MAXIMUM TEMPERATURES ARE NOT ANTICIPATED TO CHANGE MUCH FROM DAY TO DAY...EXCEPT IN LOCALES WHICH RECEIVE SIGNIFICANT RAIN. && .DISCUSSION... FORECAST REASONING FROM PREVIOUS DISCUSSION STILL ON TRACK. 18Z SOUNDINGS AT PSR AND 1Y7 HAVENT CHANGED MUCH EXCEPT FOR SURFACE HEATING EFFECTS...ALTHOUGH WIND DIRECTIONS HAVE CHANGED TO MORE SOUTHEASTERLY IN THE MID LEVELS. STRONG STORMS HAVE ALREADY OCCURRED ON SOUTHEAST ARIZONA. STORMS HAVE ALSO DEVELOPED NEAR GLOBE. WITH SEVERAL MORE HOURS OF DAYLIGHT...CONVECTION SHOULD EXPAND IN AREAL COVERAGE. UNLIKE YESTERDAY THOUGH...WESTERN PORTIONS OF OUR FORECAST AREA ARE RATHER QUIET. GETTING A LOOK AT THE 18Z ETA-NAM IT IS SHOWING SOME DECREASE IN MOISTURE OVER EASTERN ARIZONA THIS AFTERNOON. IT SHOWS DECREASING MOISTURE WEDNESDAY OVER THE COLORADO PLATEAU WEDNESDAY. FORECASTS REFLECT BETTER CHANCES TONIGHT THAN ON OTHER DAYS THIS WEEK DUE TO THE FIREST PERIOD POTENTIAL AND LACK OF OBVIOUS SIGNALS INDICATING THE SAME FOR THE OTHER DAYS. HOWEVER...GFS IS SHOWING PRETTY GOOD NORTHEAST FLOW SATURDAY AND SUNDAY...AT LEAST OVER ARIZONA PORTIONS OF THE FORECAST AREA. IF THIS PANS OUT AND WE ARE ABLE TO GET HEALTHY STORM ACTIVITY OVER THE RIM AND WHITE MOUNTAINS....WE COULD HAVE AN INTERESTING WEEKEND. BUT THAT IS SPECULATIVE. && .AVIATION... DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. 17 NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 2, 5:40 AM PDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 540 AM MST TUE AUG 2 2005 AZZ020>023-025>028-CAZ031>033-030700- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 540 AM PDT TUE AUG 2 2005 /540 AM MST TUE AUG 2 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH...ALONG WITH DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. AZZ024-030700- SOUTHERN GILA/TONTO NF FOOTHILLS- 540 AM MST TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. CAZ030-030700- JOSHUA TREE NATIONAL PARK- 540 AM PDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ESTLE
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.